By Jed Shlackman
May 26, 2010
Andrew Tighman, writing in the Marine Corps Times, recently described the investigation of Fred A. Baughman Jr., M.D. into the deaths of military personnel taking multiple psychotropic medications. Baughman was alerted to a series of soldier deaths upon reading a May 2008 article in the Charleston [WV] Gazette titled “Vets Taking Post Traumatic Stress Disorder Drugs Die in Sleep.” Baughman, a retired neurologist known previously for his criticism of medication treatments of ADHD and other mental health disorders, suspected that the reported cases could be part of a much larger problem. In the cases of four West Virginia veterans who died in their sleep in 2008 Baughman found that the deaths were not due to overdoses. The veterans were apparently normal upon going to bed, yet all died in their sleep after taking a combination of prescribed medications that included Paxil, Seroquel, and Klonopin. Each case involved a sudden cardiac incident and resulting death. This adds to growing concern about serious adverse effects of psychiatric medications commonly prescribed to emotionally disturbed or traumatized soldiers.
Research reported by Ray, et. al in the January 2009 New England Journal of Medicine noted that antipsychotic drugs doubled the risk of sudden cardiac death, while another study disclosed in March 2009 by Whang, et. al. found that antidepressant drugs also increase the rate of sudden cardiac death. A literature review of studies from 2000-2007 titled “Sudden Cardiac Death Secondary to Antidepressant and Antipsychotic Drugs” published in Expert Opinion on Drug Safety; 2008, No. 2, March 2008, pp. 181-191(14), found that “Antipsychotics can increase cardiac risk even at low doses, whereas antidepressants do it generally at high doses or in the setting of drug combinations.” In an Army Times article by Gina Cavallaro in February 2009 it was reported that more than 70 soldiers assigned to the Army’s warrior transition units had died, with at least 50% of the deaths attributed to natural causes that included a high number of cardiac deaths.
In one case investigated by Baughman an Army private was found dead in his barracks at Ft. Carson, Colorado, with sudden cardiac death reported by EMTs on the scene followed later by the death being re-classified as a suicide. Baughman suspects that there is an attempt to cover up the dangers of these psychiatric drugs, as the U.S. military, doctors, and drug manufacturers could be held accountable if it became apparent that these dangerous drug combinations are being used despite published evidence of the hazards.